Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 353, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2007, 5:26 PM CDT for Black Hawk County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2007, 5:26 PM CDT (22:26 UTC)
- Expired
- Sep 21, 2007, 6:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:04 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 21, 3:04 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT FRI SEP 21 2007 .SHORT TERM /THROUGH TONIGHT/... COMPLICATED FORECAST TONIGHT. COLD FRONT IS CURRENTLY FROM A LAKE MILLS TO A SAC CITY LINE MOVING EAST AT 25 KTS OR SO. 18Z SOUNDINGS SHOWED A TREMENDOUS CAP OVER THE CWA AND THE MESOANALYSIS PAGE INDICATED SOME PRETTY STRONG CIN OVER THE CWA AS WELL. LOCAL RADARS SHOWING THINGS HAVING A TOUGH TIME GETTING STARTED BUT THINGS ARE STARTING TO PERCOLATE NOW. DEFINITELY BETTER DYNAMICS AND LIFT NE OF THE CWA AND THE FURTHER SOUTH YOU GO THE LESS THE BOUNDARY HAS GOING FOR IT. CURRENTLY LOOKING AT THE FAR NE CORNER OF THE CWA FOR POTENTIAL...AROUND THE MCW/ALO AREA BUT THIS WOULD BE FOR A LIMITED TIME THIS AFTERNOON BEFORE PUSHING INTO EASTERN IOWA WHERE THE BETTER AIRMASS IS. FOR THE GRIDS...I WILL DOWNPLAY THE THUNDER OVER THE WESTERN TWO THIRDS OF THE CWA TONIGHT WITH JUST AN ISOLATED MENTION AND KEEP THE MORE AGGRESSIVE WORDING FOR THE MCW/ALO AREA. THE FRONT SHOULD EXIT THE FAR SERN CWA BY 02Z WITH RAPIDLY CLEARING SKIES. GENERALLY WENT BELOW GUIDANCE TONIGHT...ESPECIALLY NW WHERE CAA HAS BEEN IN PLACE FOR A FEW HOURS. .LONG TERM /SATURDAY-FRIDAY/... REALLY ONLY ONE PRECIPITATION EVENT TO FOCUS ON DURING THIS PERIOD. WHILE NOT QUITE YET A SLAM DUNK...IT DOES APPEAR THAT THE BEST CHANCE OF RAIN AND THUNDERSTORMS WILL OCCUR MONDAY AND MONDAY NIGHT. TIMING DOES HINGE GREATLY ON THE ABSORPTION OF THE LARGE CUT OFF UPPER LEVEL LOW SPINNING OFF THE SRN CA COAST AT THIS TIME. EXPERIENCE HAS SHOWN THAT THESE LARGE LOWS DO NOT GET UP AND GO AS FAST AS MODELS WANT TO MAKE THEM. ON THE OTHER HAND IT IS HARD TO IGNORE THE AMAZING CONSISTENCY BETWEEN THE GFS AND NAM REGARDING THIS FEATURE. SINCE THE ECWMF/UK/ENSEMBLE PROGS ARE SHOWING A SLIGHTLY SLOWER MOVEMENT...I TRIED TO LEAN THIS FORECAST PACKAGE IN THEIR DIRECTION. THE OTHER WRINKLE WITH THIS EVENT IS THE ENTRAINING AND ABSORPTION OF THE GULF COAST TROPICAL SYSTEM EXPECTED TO GET PICKED UP BY LONG WAVE UPPER LEVEL TROUGH MOVING EAST ACROSS THE ROCKIES. MODELS APPEAR TO BE IN DECENT AGREEMENT SHOWING THESE FEATURES COMING TOGETHER IN OUR VICINITY MONDAY OR MONDAY NIGHT. SO WITH BROAD SYNOPTIC SCALE LIFT IMPINGING ON THE AREA...ALONG WITH FRONTAL FORCING AND PRECIPITABLE WATER VALUES 200 PERCENT OF NORMAL...SHOWERS AND THUNDERSTORMS ARE A GOOD BET...WITH LOCALLY HEAVY RAIN POSSIBLE. HAVE INCREASED POPS INTO LIKELY CATEGORY FOR MONDAY...AND COULD VERY WELL HAVE GONE LIKELY MONDAY NIGHT TOO...BUT LEFT IN HIGH CHANCE CATEGORY FOR BETTER COLLABORATION WITH SURROUNDING OFFICES. OTHERWISE...SATURDAY WILL BE A PERFECT DAY IF YOU LIKE SUNNY AND HIGHS IN THE 70S WITH LIGHT WINDS. SOUTHERLY RETURN FLOW KICKS BACK IN LATE SATURDAY NIGHT AND SUNDAY...BOOSTING TEMPS AND HUMIDITY LEVELS. SUNDAY WILL LIKELY BE ANOTHER DAY WITH HIGHS WELL INTO THE 80S. CLOUD COVER INCREASES SUNDAY NIGHT WITH THE CHANCE OF RAIN ALSO INCEASING...SO SMALLER DIURNAL RANGE IN STORE FOR SUN NIGHT AND MONDAY. A BROAD TROUGH OR ZONAL FLOW SETS UP ACROSS THE NRN CONUS IN THE WAKE OF MONDAYS SYSTEM. THIS WILL KEEP OUR AREA DRY AND SEASONABLE THROUGH AT LEAST THURSDAY NIGHT. ANOTHER TROUGH IS EXPECTED TO DIG THROUGH THE NRN ROCKIES BY FRIDAY AND THIS MAY BRING US A CHANCE OF RAIN FRIDAY. STILL TOO EARLY TO TELL FOR SURE. .AVIATION...21/18Z TAFS WERE WRITTEN BEFORE THOSE DOING 18Z SOUNDINGS CAME OUT. THOUGHT IS PERPLEXING THAT ONLY SHOWERS WERE DEVELOPING DESPITE THE FAIR AMOUNT OF CIN...GIVEN THE SHEAR AND STRENGTH OF THE COLD FRONT. 18Z SOUNDINGS CAME OUT WITH A +16 DEGREE AREA OF WARM AIR ALOFT SO IT MAY BE THAT THUNDER MAY NOT DEVELOP...ONLY SHOWERS. TAFS HAVE THUNDERSTORMS MENTIONED IN LINE WITH 12Z DATA BUT MAY NEED A TWEAKING. CONDITIONS WILL CONTINUE TO BE MONITORED W/R/T THUNDERSTORM DEVELOPMENT. WIND GUSTS WILL BE AN ISSUE FOR ALL TAF SITES REGARDLESS. FROPA INTO EASTERN IOWA IS FORECAST TO OCCUR AROUND 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION/SHORT TERM...FAB LONG TERM...MOYER
Hazardous weather outlook, Sep 21, 8:57 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 857 AM CDT FRI SEP 21 2007 IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221400- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 857 AM CDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON. THE STORMS ARE EXPECTED TO FORM ALONG AN LINE THAT WILL SWEEP ACROSS CENTRAL IOWA BY EARLY THIS EVENING. SOME STORMS WILL BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 7 PM TODAY. SPOTTERS MAY ALSO BE NEEDED NEXT MONDAY. IAZ004-015-221400- EMMET-PALO ALTO- 857 AM CDT FRI SEP 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY NOON. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH DAMAGING WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS MAY BE NEEDED NEXT MONDAY. FAB
In the hours before
Local storm report, Sep 21, 5:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT FRI SEP 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG NORWALK 41.50N 93.68W
09/21/2007 WARREN IA TRAINED SPOTTER
8INCH DIAMETER TREE LIMB DOWN IN THE CITY OF NORWALK.
&&
FBOKSALocal storm report, Sep 21, 5:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT FRI SEP 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM DOWNBURST 2 S NORWALK 41.47N 93.68W
09/21/2007 WARREN IA LAW ENFORCEMENT
POWER POLE DOWNED IN RURAL WARREN COUNTY.
&&
FBOKSALocal storm report, Sep 21, 5:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT FRI SEP 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG WAVERLY 42.73N 92.47W
09/21/2007 BREMER IA EMERGENCY MNGR
TREES AND LARGE LIMBS DOWN.
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 26 min |
| Sep 21, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 47 min |
| Sep 21, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.